MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR APEX CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH EXCOR APEX CANNULA FOR SMALL CHILDREN; VENTRICULAR ASSIST DEVICE
Model Number C18A-020
Medical Device Problem Code Material Puncture/Hole (1504)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/05/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We have reviewed the production records of the excor apex cannula with lot.No.00074691.This cannula was produced according to our specification.The affected cannula, lot.No.00074691, was in use from (b)(6) 2019 until (b)(6) 2019 (222 days).During the investigation by berlin heart, only non-destructive microscopic imaging and ct scans were performed.All analyses were completed by two independent investigators.The ct scans were performed at an external independent laboratory under the observation of the manufacturer.Based on our investigation findings, it appears that a puncture to the cannula was caused by a narrow, sharp and pointy object, which was introduced from the outside of the cannula.The instructions for use for the excor vad system, revision 12 includes several warnings cautioning the user against touching the blood pumps, cannulae and driving tubes with pointed or sharp objects.
 
Event or Problem Description
Berlin heart inc.Was informed about an incident involving the apex cannula of an excor patient supported in the lvad configuration.The clinic reported a hole in the apex cannula with alarming from the ikus "check left pump and driving tube".The clinic briefly switched to the hand pump and then decided to clamp the cannulae and perform a pump exchange.On (b)(6) 2019, the clinic reported that the patient was clinically stable.The affected blood pump and a piece of the affected cannula was returned to the manufacturer for further investigation on (b)(6) 2019.On (b)(6) 2019, we were informed by the hospital the patient is completely back to base line.

Brand Name
EXCOR APEX CANNULA FOR SMALL CHILDREN
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key9404880
Report Number3004582654-2019-00090
Device Sequence Number1711399
Product Code DSQ
UDI-Device Identifier04260090040515
UDI-Public04260090040515
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Physician
Remedial Action Replace,Modification/Adjustment
Type of Report Initial
Report Date (Section B) 12/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2021
Device Model NumberC18A-020
Device Catalogue NumberC18A-020
Device Lot Number00074691
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/07/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2019
Initial Report FDA Received Date12/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age7 MO
Patient Weight7